Alert archive / Colorado / Flash Flood Warnings in 2009

Flash Flood Warning 19, NWS Denver/Boulder, CO

September 5, 2009Arapahoe County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Sep 5, 2009, 4:48 PM MDT for Arapahoe County, Colorado. It was in force for 104 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 5, 2009, 4:48 PM MDT (22:48 UTC)
Expired
Sep 5, 2009, 6:32 PM MDT
In force
104 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
None

County Arapahoe County, CO

The radar

The Denver radar (KFTG), 30 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.8 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2009-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 361 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2009-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
361 J/kg
Mixed-layer CIN
-227 J/kg
Mixed-layer LCL
1677 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KBOU 052248
FFWBOU
COC005-060045-
/O.NEW.KBOU.FF.W.0019.090905T2248Z-090906T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DENVER CO
448 PM MDT SAT SEP 5 2009

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL ARAPAHOE COUNTY IN NORTHEAST COLORADO

* UNTIL 645 PM MDT

* AT 447 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER EASTERN CENTENNIAL...OR 13
  MILES SOUTHEAST OF DENVER. THIS STORM WAS MOVING NORTHWEST AT 5
  MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO EASTERN
  CENTENNIAL AND SOUTHERN AURORA.

AUTOMATED RAIN GAUGES INDICATE THAT 1.73 INCHES OF RAIN HAS FALLEN 
FROM THIS STORM IN THE LAST 30 MINUTES.

RESIDENTS ALONG PINEY CREEK...UPSTREAM FROM CHERRY CREEK RESERVOIR 
SHOULD BE ALERT FOR RAPID RISES ALONG THE CREEK. THE INTERSECTION OF 
ARAPAHOE ROAD AND LIVERPOOL WILL ALSO EXPERIENCE FLOODING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. TURN AROUND...DO NOT DROWN.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY AS THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY. DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A
FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR
VEHICLE. TURN AROUND...DO NOT DROWN.

&&

LAT...LON 3958 10489 3964 10488 3965 10485 3963 10468
      3957 10469

$$


DANKERS
2 follow-up statements
000 
WGUS75 KBOU 052337
FFSBOU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
537 PM MDT SAT SEP 5 2009

COC005-060045-
/O.CON.KBOU.FF.W.0019.000000T0000Z-090906T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ARAPAHOE CO-
537 PM MDT SAT SEP 5 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MDT FOR WEST
CENTRAL ARAPAHOE COUNTY...

AT 535 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE RAIN SHOWERS PRODUCING THE FLASH FLOOD HAD DISSIPATED. 

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
EASTERN CENTENNIAL AND SOUTHERN AURORA.

AUTOMATED RAIN GAUGES INDICATE THAT 2.25 INCHES OF RAIN FELL FROM 
THIS STORM BETWEEN 420 PM AND 500 PM.  REPORTS OF STREET FLOODING 
HAVE BEEN RECEIVED FROM THE AREAS AROUND ARAPAHOE ROAD AND LIVERPOOL 
STREET.  RAPID RISES ARE EXPECTED ALONG PINEY CREEK BETWEEN ARAPAHOE 
ROAD AND CHERRY CREEK RESERVOIR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY AS THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY. DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A
FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR
VEHICLE. TURN AROUND...DO NOT DROWN.

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS
BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO
ESCAPE RISING WATER CLIMB TO HIGHER GROUND.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

&&

LAT...LON 3958 10489 3964 10488 3965 10485 3963 10468
      3957 10469

$$


DANKERS
000 
WGUS75 KBOU 060032
FFSBOU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
632 PM MDT SAT SEP 5 2009

COC005-060037-
/O.CAN.KBOU.FF.W.0019.000000T0000Z-090906T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ARAPAHOE CO-
632 PM MDT SAT SEP 5 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WEST CENTRAL
ARAPAHOE COUNTY...

THUNDERSTORMS OVER CENTENNIAL AND THE SOUTHERN PARTS OF AURORA 
EARLIER THIS AFTERNOON HAVE DISSIPATED.  AN AUTOMATED RAIN GAGE NEAR 
THE INTERSECTION OF ARAPAHOE ROAD AND LIVERPOOL STREET RECORDED 2.40 
INCHES OF RAIN BETWEEN 420 PM AND 520 PM WITH 2.25 INCHES FALLING IN 
A 40 MINUTE PERIOD.  REPORTS OF FLOODED STREETS IN EASTERN 
CENTENNIAL...FOXFIELD AND SOUTHERN AURORA WERE RECEIVED AS THE RAIN 
WAS OCCURRING.  HOWEVER...NO ADDITIONAL REPORTS HAVE BEEN RECEIVED 
THROUGH 630 PM.    

LAT...LON 3958 10489 3964 10488 3965 10485 3963 10468
      3957 10469

$$


DANKERS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Sep 5, 2:45 PM MDT, 2 hours 3 minutes earlier.

Area forecast discussion, Sep 5, 2:45 PM MDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
245 PM MDT SAT SEP 5 2009

.SHORT TERM...WEAK VARIABLE FLOW ALOFT ASSOCIATED WITH THE UPPER
RIDGE POSITIONED SQUARELY OVER OVER THE FCST REGION WILL PICK UP IN
SPEED AND BECOME SWLY AS THE RIDGE AXIS MOVES ACROSS ERN COLORADO.
THE FEW WEAK STORMS PULSING OVER THE FRONT RANGE AND PALMER DVD WILL
STRUGGLE TO HOLD TOGETHER WITH VERTICAL SHEAR ALMOST NON-EXISTENT.
STORMS WILL BE SHORT-LIVED CAPABLE OF GUSTY WINDS...CG LIGHTNING
AND BRIEF LIGHT/MODERATE RAINFALL. CAN/T RULE OUT A HEAVY RAIN
PRODUCER AS SLOW AS STORMS ARE MOVING. OTHERWISE SE LITTLE IF ANY
CHANCE FOR CONVECTION ON THE PLAINS WHERE THE AIRMASS REMAINS
STRONGLY CAPPED.

TONIGHT...WILL SEE AN END TO HIGH COUNTRY CONVECTION NOT LONG AFTER
SUNSET WITH PARTIAL CLEARING OVERNIGHT. EAST OF THE MTNS 10-15KT
SELY BNDRY FLOW WILL AGAIN PRODUCE WIDESPREAD LOW CLOUDS AND PATCHY
TO SCATTERED AREAS OF FOG ON THE PLAINS LATE TONIGHT. SHOULD SEE
MOST OF THIS FOG AND STRATUS EAST OF A CHEYENNE-GREELEY-SIMLA(ELBERT
CTY) LINE. MODELS SHOW THESE CONDITIONS PERSISTING THRU AT LEAST
MID- MORNING.

ON SUNDAY...THE UPPER RIDGE WEAKENS AND MOVES EAST OF THE AREA
PUSHED ALONG BY A SHORTWAVE TROUGH WHICH THE NAM SHOWS PASSING OVER
THE N-CNTRL MTNS BY THE AFTERNOON. THIS EASTWARD SHIFT IN THE LARGE
SCALE PATTERN ALLOWS STRONGER SWLY FLOW TO TRANSPORT MOISTURE MOSTLY
AT MID-LEVELS UP FROM THE 4-CORNERS AND DESERT SOUTHWEST THRU THE
DAY. THE COMBINATION OF STEEP LAPSE RATES...FAVORABLE OROGRAPHIC
LIFT AND INCREASING MID/UPR-LEVEL QG ASCENT WILL LIKELY PRODUCE
WIDELY SCATTERED TO SCATTERED T-STORM COVERAGE ACROSS THE HIGH
COUNTRY IN THE AFTERNOON. MAY EVEN SEE A FEW SHOWERS/T-SHOWERS
POPPING OVER THE HIGH RIDGES BEFORE THE NOON HOUR. FASTER STORM
MOTIONS WOULD NORMALLY REDUCE THE RISK OF HEAVY RAINFALL...BUT THE
INCREASE IN PW VALUES MAY COUNTER ACT THIS...ESPLY ON WEST AND
SOUTHWEST FACING MTN SLOPES. EAST OF THE MTNS...MORNING/EARLY
AFTERNOON AIRMASS APPEARS QUITE CAPPED...BUT WITH STG SFC HEATING
AND SLIGHT COOLING ALOFT CIN ALONG THE FRONT RANGE DISAPPEARS
ALLOWING ANY STORMS MOVING NEWRD OFF THE FOOTHILLS TO HOLD TOGETHER
DURING THE LATE AFTERNOON HOURS. FURTHER OUT ON THE PLAINS STILL DO
NOT SEE ANY CHANCE FOR CONVECTION UNTIL THE EVENING/SEE BELOW.

.LONG TERM...AS THE HIGH PRESSURE RIDGE ALOFT SHIFTS INTO THE
CENTRAL PLAINS ON LATE SUNDAY AND MONDAY...A WEAK WAVE MOVES ACROSS
CO ON SUN EVENING. THIS WILL RESULT IN A BIT MORE WESTERLY FLOW TO
STEER A FEW STORMS OVER THE PLAINS. HOWEVER...THERE IS STILL A WEAK
CAP IN PLACE...SO POPS OVER THE FAR PLAINS NO MORE THAN A 10 PERCENT
WITH SLIGHTLY HIGHER CHANCES FURTHER WEST. LITTLE CHANGE ON MONDAY
WITH A CONTINUED SOUTHWEST FLOW ALOFT WITH MOISTURE MAINLY IN THE
MID-UPR LVLS WITH A CONTINUED SLIGHT CHANCE OF AFTN/EVENING STORMS.
A BIGGER CHANGE IS IN STORE FOR TUESDAY AS THE STRONG UPPER LEVEL
TROF SWEEPS ACROSS THE NORTHERN HIGH PLAINS AND SENDS AN ASSOCIATED
COLD FRONT ACROSS THE PLAINS TUE AFTERNOON...THIS IS FASTER AND MORE
PROGRESSIVE THEN YESTERDAYS RUNS. THERE IS A QUESTION ON HOW MUCH
MOISTURE WILL BE AVAILABLE...AS THE NAM IS SOMEWHAT DRIER THAN THE
GFS. WILL GO A BIT HIGHER POPS IN THIS PERIOD WITH THE BEST CHANCE
FOR SHOWERS ALL WEEK. BEYOND TUESDAY...THE LONG RANGE MODELS DIVERGE
ON THE AMOUNT OF THE RIDGE/TROF AMPLIFICATION AND PLACEMENT. FOR NOW
WILL JUST KEEP A SLIGHT CHANCE OF LATE DAY STORMS AND SEASONABLE
TEMPERATURES. THE GFS IS MORE PROGRESSIVE AND DEEPER WITH A CYCLONE
WHICH DEVELOPS IN THE MIDDLE OF THE COUNTRY TOWARDS THE END OF THE
WEEK. THE EUROPEAN IS SLOWER AND NOT AS AMBITIOUS WITH THIS
DEVELOPMENT.

&&

.AVIATION...VFR CONDITIONS EXPECTED AT DENVER AREA AIRPORTS THROUGH
SUNDAY. SEE ONLY A SLIGHT CHANCE OF A THUNDERSTORMS UP NEAR THE
FOOTHILLS AND PALMER DIVIDE SOUTH OF DENVER LATE THIS AFTERNOON AND
EVENING. THE CHANCE FOR LATE DAY THUNDERSTORMS IN THE DENVER METRO
AREA SLIGHTLY GREATER LATE TOMORROW AFTERNOON.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

BAKER/ENTREKIN
Hazardous weather outlook, Sep 5, 11:14 AM MDT, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1114 AM MDT SAT SEP 05 2009

COZ030>051-061200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1114 AM MDT SAT SEP 05 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL AGAIN DEVELOP OVER THE HIGH MOUNTAIN RIDGES NOT
TOO LONG AFTER MIDDAY WITH STRONG SOLAR HEATING. AS THE AFTERNOON
PROGRESSES THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS HIGH
COUNTRY...WITH STORMS BECOMING MORE NUMEROUS ALONG THE CONTINENTAL
DIVIDE FROM I-70 SOUTHWARD LATE THIS AFTERNOON AND EARLY THIS
EVENING. OTHERWISE...THE CHANCE FOR THUNDERSTORMS WILL REMAIN QUITE
LOW IN THE HIGH MOUNTAIN VALLEYS AND OUT ACROSS THE PLAINS...WITH NO
STORMS ANTICIPATED EAST OF A FORT MORGAN TO LIMON LINE. THE MAIN
THREAT FROM STORMS TODAY WILL BE WIND GUSTS TO AROUND 40 MPH AND
DEADLY CLOUD-TO-GROUND LIGHTNING. A FEW STORMS OVER PARK AND SUMMIT
COUNTIES MAY ALSO PRODUCE LOCALIZED HEAVY RAINFALL. THUNDERSTORM
ACTIVITY SHOULD END BY EARLY TO MID EVENING. AFTER MIDNIGHT...FOG
AND LOW CLOUDS WILL AGAIN FORM ON THE PLAINS...GENERALLY EAST OF A
GREELEY TO ELBERT LINE. AREAS AROUND LIMON AND OUT NEAR THE
NORTHEAST CORNER OF STATE COULD SEE VISIBILITIES LOWERING TO UNDER A
QUARTER MILE BY MORNING.

VERY LIGHT WIND ALOFT ASSOCIATED WITH A STRONG HIGH PRESSURE RIDGE
SQUARELY OVER THE REGION WILL DOMINATE OUR WEATHER FOR AT LEAST THE
NEXT 24 HOURS.

DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LOW CLOUDS AND FOG WILL DEVELOP AGAIN LATER TONIGHT AND EARLY SUNDAY
MORNING OVER THE FAR NORTHEAST PLAINS OF COLORADO. VISIBILITIES MAY
FALL TO UNDER A QUARTER MILE IN SPOTS.

THERE WILL ALSO BE A CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS
OVER THE MOUNTAINS THROUGH THE PERIOD.  THERE WILL BE A SLIGHT
CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS FOR THE REST OF THE
FORECAST AREA THROUGH NEXT WEEK...WITH THE BEST CHANCE ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

BAKER/ENTREKIN

Nearby

Flash Flood Warnings in Colorado, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.